Perioperative Anaphylaxis: Mini Review - Abstract
Perioperative Anaphylaxis (PA) occurs during the operation. It is a life-threatening systemic allergic reaction. Although rare, it is most severe and has a high mortality and morbidity rate. In the development of PA, the leading causes are antibiotics and neuromuscular blocking agents (NMBAs). Diagnosis is difficult due to the physiological changes of many drugs administered during anesthesia. Immunoglobulin E (IgE) or nonIgE mechanisms are responsible for the primary mechanism of PA. The most common symptoms of PA are hypotension, hypoxemia, high airway pressures, and urticaria. PA usually discontinues surgery, prolonged hospital stays, and unexpected intensive care unit (ICU) hospitalizations, which may increase morbidity, mortality, and hospital costs. The most common causes of PA include NMBAs, beta-lactam antibiotics, latex, and chlorhexidine. In the perioperative period, the first step in the treatment is eliminating the causative agent, epinephrine, and adequate fluid resuscitation. In the postoperative period, serial serum tryptase measurements, skin tests, in vitro tests, and several tests must be performed to identify the responsible agent. Recognition, management, and prevention of PA are significant for all anesthesiologists, and knowledge of this subject is necessary. This review aims to emphasize PA’s importance in our anesthesia practice.